Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Oct 5, 2021, 3:47 PM MST. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2021, 3:47 PM MST (22:47 UTC)
- Expired
- Oct 5, 2021, 4:30 PM MST
- In force
- 43 min
- Issued by
- NWS Phoenix, AZ
- Hail
- 0.88 in
- Wind
- 55
The radar
The Phoenix radar (KIWA), 127 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2332 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
719
WWUS85 KPSR 052247
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
347 PM MST Tue Oct 5 2021
AZZ538-539-052330-
Tonopah Desert AZ-Gila Bend AZ-
347 PM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of Maricopa County
through 430 PM MST...
At 347 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles east of Sentinel, or 20 miles southwest of Gila Bend, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gila Bend.
This includes AZ Interstate 8 between mile markers 96 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central Arizona.
&&
LAT...LON 3270 11293 3279 11312 3313 11297 3298 11270
TIME...MOT...LOC 2247Z 207DEG 24KT 3282 11299
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
SDBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 5, 1:01 PM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Oct 5, 1:01 PM MST, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 101 PM MST Tue Oct 5 2021 .UPDATE... Aviation discussion update. .SYNOPSIS... A low pressure system will continue to move through the Southwest today. Periods of showers and thunderstorms will continue this morning, then gradually end from west to east this afternoon and evening. Severe thunderstorms are expected to develop this afternoon, capable of producing strong, damaging winds, large hail, and perhaps an isolated tornado. Some blowing dust will also be possible. Dry weather returns tomorrow and Thursday with near normal temperatures. A low end rain chance is possible with another passing system Friday and Saturday with slightly cooler temperatures. A quiet weekend with typical temperatures is expect, with the potential for a dry but notably cooler and winder weather system next week. && DISCUSSION... A compact upper level low is moving east near the California-Mexico border. East of this low, warm and moist air continues to stream northward into the forecast area, leading to scattered showers and thunderstorms. So far, the relatively dry and cool boundary layer has only allowed for elevated convection. Rainfall and wind have both been limited, but we have received several reports of small hail. As we progress into the afternoon, several factors will come together for a potentially significant severe weather event by Arizona standards. Visible satellite imagery continues to show mostly clear conditions south of Phoenix, with a mixture of clouds and sun over the metro area. Overall, this is allowing for good low level heating. The 18z PSR sounding and ACARS data confirm this to be the case, with a gradually warming boundary layer. Model forecasts show that this should allow for surface temperatures to warm enough to overcome any convective inhibition by this afternoon. As convection becomes increasingly tied to the surface layer, it will dip into the strong low level directional shear present today. Meanwhile, as the upper level low advances towards the area (along with a corresponding jet streak) upper level wind speeds will increase along with diffluence aloft. This will result in effective bulk shear values of 40-50 kts continuing into the early evening. In addition to the favorable wind shear, upper level temperatures will cool significantly with 500 mb temperatures dropping to -15 to -16C or so. Very steep lapse rates into the mid levels will allow for a favorable hail growth zone to develop. CAPE values of 1500-2000 J are anticipated by the mid afternoon. Lastly, PWAT values will remain in the 1-1.2" range, which is easily sufficient for convective development. Taken together, the environment will be well primed for supercells to develop this afternoon with large hail (potentially up to 2" or so) and high wind gusts (potentially up to 65 kts or so). The strong low level shear may also allow for an isolated tornado or two. the most favored location for tornadic development is likely north of the Phoenix metro. The SPC has issued a severe thunderstorm watch through 03Z this evening to account for these threats. The risk for flash flooding appears to be much less than the risk for severe weather due to fast storm motions. Even so, as stronger thunderstorms develop this afternoon, the potential for locally heavy rain will increase. Accordingly, an isolated flash flood warning cannot be ruled out today, especially over the burn scars. The HREF has handled the strongly forced convective pattern quite well to this point. It indicates that scattered showers and storms will continue throughout the day, but that the strong to severe storms are likely to develop roughly along a line from west of Phoenix up through the Prescott area around 1-4 pm this afternoon. These storms will then likely traverse through the area between 3-7 pm. The threat of precipitation in the PSR forecast area will quickly wind down after that. As always, the exact locations which will see severe weather is never known for sure ahead of time and conditions can change quickly. Today would be a good day to check back frequently for forecast updates. After today's active weather, the next few days will be quiet with highs near 90 under partly sunny skies. Global ensembles indicate that another system will graze the area Friday night into Saturday. The chance of precipitation is quite low, with NBM showing less than a 10% chance of measurable precipitation. Temperatures will likely cool off though, with highs in the mid 80s over the weekend. An even stronger storm system (also likely dry) will affect the area next week. Details are limited at this range, but there is excellent agreement that temperatures will cool dramatically. The NBM only shows a 55% chance of exceeding 72F next Wednesday in Phoenix. Should this occur, morning lows would fall into the 40s and 50s for the first time since last spring. && .AVIATION...Updated at 2001Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Showers and TS are now filling in across the Phoenix area at this hour. Included tempo TS in TAFs given scattered nature of embedded convection and modest ceiling reductions, but not winds at this time as the thunderstorms are not particularly strong. Stronger thunderstorms will be possible across the Phoenix area later this afternoon as the airmass becomes more unstable. Any storms at develop will be fairly progressive and not linger for long. However, there is the potential for severe storms, with risk of very strong winds, large hail, and even a very remote chance of a tornado. At this point, with go with periods of TEMPO -TSRA in the TAfs for now. Clouds will quickly clear behind the storms this evening. Winds will show atypical patterns through the day, with easterly flow being the predominate direction through tonight. Southeast California/Southwest Arizona including KIPL and KBLH: Scattered showers will continue for the next few hours across the region, with an area of thunderstorms currently in the Imperial Valley gradually moving to the northeast. Gusty winds will be possible with the thunderstorms along with MVFR conditions (due to rain, some blowing dust, and/or reduced ceilings). Quickly improving weather this afternoon as the storms move to the east. Winds will show atypical patterns through the morning and afternoon, with preferred drainage directions taking hold later this evening. && .FIRE WEATHER... Thursday through Monday: One weather system will move through the region Thursday and Friday, bringing low end rain chances and a slight uptick in afternoon humidity. Slightly cooler and drier weather arrives Saturday, but warmer and drier weather is expected Sunday and Monday. Overnight humidity values will generally be trending down through the entire period. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hodges AVIATION...Percha/Iniguez FIRE WEATHER...Iniguez
In the hours before
Local storm report, Oct 5, 3:28 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
328 PM MST TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM TSTM WND GST 5 NNW CASA GRANDE 32.95N 111.77W
10/05/2021 M43 MPH PINAL AZ AWOS
***DELAYED REPORT***AWOS STATION KCGZ CASA
GRANDA.
&&
JSSpecial weather statement, Oct 5, 3:32 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
332 PM MST Tue Oct 5 2021
AZZ533-534-052300-
Aguila Valley AZ-Central La Paz AZ-
332 PM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of east central La Paz
and Maricopa Counties through 400 PM MST...
At 332 PM MST, Doppler radar was tracking a strong thunderstorm near
Gladden, or 27 miles southeast of Alamo Lake, moving north at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gladden.
This includes US Highway 60 between mile markers 67 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central and west central Arizona.
&&
LAT...LON 3411 11333 3400 11333 3400 11316 3379 11327
3385 11348 3417 11344
TIME...MOT...LOC 2232Z 193DEG 27KT 3390 11336
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SDBLocal storm report, Oct 5, 3:33 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
333 PM MST TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN 9 NW MIAMI 33.49N 110.99W
10/05/2021 M0.60 INCH GILA AZ MESONET
MESONET STATION PCMA3 9.4 NW MIAMI.
&&
JSLocal storm report, Oct 5, 3:34 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
334 PM MST TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HEAVY RAIN 10 SSE ROOSEVELT 33.54N 111.05W
10/05/2021 M0.55 INCH GILA AZ MESONET
MESONET STATION JE318 SUPERSTITION.
&&
JSLocal storm report, Oct 5, 3:35 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
335 PM MST TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HEAVY RAIN 5 S GUADALUPE 33.30N 111.96W
10/05/2021 M0.52 INCH MARICOPA AZ MESONET
MESONET STATION FW6077 PHOENIX.
&&
JSSpecial weather statement, Oct 5, 3:47 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
347 PM MST Tue Oct 5 2021
AZZ538-539-052330-
Tonopah Desert AZ-Gila Bend AZ-
347 PM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of Maricopa County
through 430 PM MST...
At 347 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles east of Sentinel, or 20 miles southwest of Gila Bend, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gila Bend.
This includes AZ Interstate 8 between mile markers 96 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central Arizona.
&&
LAT...LON 3270 11293 3279 11312 3313 11297 3298 11270
TIME...MOT...LOC 2247Z 207DEG 24KT 3282 11299
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 5:45 AM MST | Special Weather Statement | PSR | 45 min | |
| Oct 5, 5:48 AM MST | Special Weather Statement | PSR | 42 min | |
| Oct 5, 6:39 AM MST | Special Weather Statement | PSR | Yuma | 51 min |
| Oct 5, 6:41 AM MST | Special Weather Statement | PSR | 49 min | |
| Oct 5, 7:15 AM MST | Special Weather Statement | PSR | 30 min | |
| Oct 5, 7:37 AM MST | Special Weather Statement | PSR | La Paz | 23 min |
| Oct 5, 7:56 AM MST | Special Weather Statement | PSR | 34 min | |
| Oct 5, 8:05 AM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Oct 5, 8:07 AM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Oct 5, 8:24 AM MST | Special Weather Statement | PSR | Yuma | 51 min |
| Oct 5, 8:44 AM MST | Special Weather Statement | PSR | La Paz | 46 min |
| Oct 5, 8:46 AM MST | Special Weather Statement | PSR | Yuma | 29 min |
| Oct 5, 9:01 AM MST | Special Weather Statement | PSR | Yuma | 44 min |
| Oct 5, 9:10 AM MST | Special Weather Statement | PSR | La Paz | 35 min |
| Oct 5, 9:28 AM MST | Special Weather Statement | PSR | Maricopa | 32 min |
| Oct 5, 9:30 AM MST | Special Weather Statement | PSR | 30 min | |
| Oct 5, 9:37 AM MST | Special Weather Statement | PSR | 38 min | |
| Oct 5, 9:39 AM MST | Special Weather Statement | PSR | Yuma | 36 min |
| Oct 5, 10:08 AM MST | Special Weather Statement | PSR | 37 min | |
| Oct 5, 10:21 AM MST | Special Weather Statement | PSR | Maricopa | 24 min |
| Oct 5, 10:46 AM MST | Special Weather Statement | PSR | 29 min | |
| Oct 5, 11:06 AM MST | Special Weather Statement | PSR | 24 min | |
| Oct 5, 11:16 AM MST | Special Weather Statement | PSR | Maricopa | 29 min |
| Oct 5, 11:37 AM MST | Special Weather Statement | PSR | Yuma | 23 min |
| Oct 5, 11:42 AM MST | Special Weather Statement | PSR | Maricopa | 33 min |
| Oct 5, 11:43 AM MST | Special Weather Statement | PSR | Maricopa | 32 min |
| Oct 5, 11:51 AM MST | Special Weather Statement | PSR | 24 min | |
| Oct 5, 12:03 PM MST | Special Weather Statement | PSR | La Paz | 27 min |
| Oct 5, 12:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Oct 5, 12:16 PM MST | Special Weather Statement | PSR | 29 min | |
| Oct 5, 12:19 PM MST | Special Weather Statement | PSR | 26 min | |
| Oct 5, 12:28 PM MST | Special Weather Statement | PSR | Pinal | 32 min |
| Oct 5, 12:45 PM MST | Special Weather Statement | PSR | 30 min | |
| Oct 5, 12:46 PM MST | Special Weather Statement | PSR | La Paz | 29 min |
| Oct 5, 12:48 PM MST | Special Weather Statement | PSR | 27 min | |
| Oct 5, 12:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Oct 5, 1:00 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 30 min |
| Oct 5, 1:07 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Oct 5, 1:09 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Oct 5, 1:15 PM MST | Special Weather Statement | PSR | 30 min | |
| Oct 5, 1:25 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa, Yuma | 3 hr |
| Oct 5, 1:35 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 40 min |
| Oct 5, 1:45 PM MST | Special Weather Statement | PSR | 45 min | |
| Oct 5, 1:48 PM MST | Special Weather Statement | PSR | 27 min | |
| Oct 5, 1:50 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Oct 5, 1:58 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 17 min |
| Oct 5, 2:12 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 33 min |
| Oct 5, 2:28 PM MST | Special Weather Statement | PSR | 17 min | |
| Oct 5, 2:35 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Oct 5, 2:45 PM MST | Special Weather Statement | PSR | Gila | 45 min |
| Oct 5, 2:50 PM MST | Severe Thunderstorm Warning | PSR | Gila | 40 min |
| Oct 5, 3:13 PM MST | Special Weather Statement | PSR | Gila | 32 min |
| Oct 5, 3:20 PM MST | Special Weather Statement | PSR | 25 min | |
| Oct 5, 3:32 PM MST | Special Weather Statement | PSR | 28 min | |
| Oct 5, 4:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 39 min |
| Oct 5, 4:09 PM MST | Special Weather Statement | PSR | Gila | 21 min |
| Oct 5, 4:18 PM MST | Severe Thunderstorm Warning | PSR | Gila | 27 min |
| Oct 5, 4:22 PM MST | Special Weather Statement | PSR | 38 min | |
| Oct 5, 4:33 PM MST | Flash Flood Warning | PSR | Pinal | 2 hr |
| Oct 5, 4:34 PM MST | Severe Thunderstorm Warning | PSR | Gila | 41 min |
| Oct 5, 4:39 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Oct 5, 4:41 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Oct 5, 4:45 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 5, 4:54 PM MST | Special Weather Statement | PSR | Maricopa | 36 min |
| Oct 5, 4:23 AM MST | Special Weather Statement | PSR | Imperial | 52 min |
| Oct 5, 4:30 AM MST | Special Weather Statement | PSR | Imperial | 45 min |
| Oct 5, 4:49 AM MST | Special Weather Statement | PSR | Imperial | 41 min |
| Oct 5, 5:21 AM MST | Areal Flood Advisory | PSR | Imperial | 96 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.